Last week I had a pt. come in with a critical low sodium level, altered LOC, seizure, etc. The docs orders were: Give bolus 3% saline (done in ed), then give 500 cc@ 66/hr (hanging when she came up), then give 500 CC @ 100 ml. hr. (I hung and it finished at 6 am). After bag two we did a BMP and her sodium was up from 115 to 117. After the last bag I did the draw and it came back at 130. Im thinking good, its back up and the pt was now alert, oriented, etc.
However,being a new RN, I stopped the infusion after the last bag and asked the NTL if I should call the doc. She said since the pt. was doing well and the doc would be in soon anyway, just report off the results and that I hadS/L her iv.
Well as I was charting to leave, the RN mgr came to me and asked if I had given more 3%solution than had been ordered. I said no, I gave it exactly as ordered. She stated the sodium was corrected too fast and that was very dangerous and did I know what to look for s/s of overcorrection??
She said to look for seizures, coma,LOC changes from cerebral edema. I said okay, they put the pt. on Tele and kept her another night. She was fine and ended up going home.
As I did research I found there are many factors to correction. If a pt is chroninc low sodium, there is a lot of danger in correcting too fast and it can lead to a demylinization of the pontines or something. If it is a less than 48 hr acute onset, it is not as likely to have an overcorrection consequence and you have to weigh what is best, usually getting the levels up quickly.
I know this is all the docs call, and there is also a huge consideration as to what caused this in the first place, she had pituitary and thyroid probs and she put out a TON of urine during the night suggestive of her having SIADH or DI or something.
So, I wonder, would not overcorrection cause "shrinkage" of brain cells rather than cerebral edema? Will I EVER understand my fluid and electrolytes??
Sep 29, '06
I think you're right. It's a while since I studied it, but I'd imagine that rapidly increasing SERUM sodium would lead to fluid shift OUT of cells to dilute the higher serum concentration of Na+.